Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

March 31, 20214 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 31, 2021, 3:10 PM EDT for 4 counties in North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 3:10 PM EDT (19:10 UTC)
Expired
Mar 31, 2021, 4:15 PM EDT
In force
65 min
Issued by
NWS Raleigh, NC

Counties Franklin County, NC, Halifax County, NC, Nash County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS82 KRAH 311910
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
310 PM EDT Wed Mar 31 2021
 
NCZ010-011-026>028-041>043-312015-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Warren NC-Wake NC-
Halifax NC-Wilson NC-
310 PM EDT Wed Mar 31 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN WARREN...NASH...NORTHWESTERN EDGECOMBE...HALIFAX...
NORTHEASTERN WAKE...WEST CENTRAL WILSON...NORTHEASTERN JOHNSTON AND
FRANKLIN COUNTIES UNTIL 415 PM EDT...

At 309 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 8 miles northeast of Bunn, or 10 miles west of
Nashville, moving northeast at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Louisburg, Halifax, Zebulon,
Dortches, Littleton, Bailey and Bunn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3651 7790 3650 7782 3648 7775 3638 7755
      3634 7759 3631 7756 3631 7750 3632 7744
      3629 7741 3626 7740 3566 7820 3590 7847
      3621 7834 3655 7794 3654 7790
TIME...MOT...LOC 1909Z 234DEG 35KT 3603 7813 

$$

AK/JJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:25 PM EDT, 45 minutes earlier.

Area forecast discussion, Mar 31, 2:25 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
225 PM EDT Wed Mar 31 2021

.SYNOPSIS...
A cold front will move southeast across the region this evening and
overnight. Behind the front, strong and cold high pressure will
build into the area of the Thursday and Friday with subfreezing
temperatures at night. The high will shift east and temperatures
will moderate during the weekend into upcoming work week.
&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 1030 AM Wednesday...

...A Marginal risk (NW) to Slight risk (SE) of severe thunderstorms
this afternoon and evening.

Mid-morning update...

Only minor tweaks were needed for the morning update from the
previous forecast. POPs have been adjusted with newest guidance, and
a strong line of showers and thunderstorms looks most favorable for
stronger development southeast of the Triad, with the timing still
being focused on the afternoon and early evening. Please see
additional details in the previous discussion below.

Previous discussion from 235 AM Wednesday...

The severe threat this afternoon and evening may be tempered by
extensive cloudiness, showers, and low level stability. Hi-
resolution models generally agree that there will be a good chance
of showery conditions (greater than 50 percent) over much of the
Piedmont and possibly extending into the NW Sandhills and N Coastal
Plain. These showers will be well out ahead of the pre-frontal
trough and main cold front expected to arrive later today and
tonight. Therefore, the  highest probabilities of severe weather
will be highlighted across the southern and eastern sections of NC,
mainly south and east of a line extending from near Wadesboro to
Southern Pines to Smithfield. It is in this region that may remain
unaffected by the more stable showery weather to the west and more
in the true warm sector. In this region, there will be a better
chance for more in the way of breaks in the overcast to develop this
afternoon leading to destabilization. In addition, this region will
should be able to maintain surface dew points in the lower 60s. If
some breaks can develop, highs should reach into the upper 70s to
near 80 in these areas should support the development of a few
strong to locally severe thunderstorms out ahead of the stability
gradient/pre-frontal trough this afternoon. Then, the line of
convection may be able to tap into the more buoyant air and warmth
by late afternoon and track ESE across the southern and eastern
sections of central NC from sunset through the late evening hours.
The main weather hazard is expected to be damaging wind to 60 mph.

Over the Piedmont to the west and north, the aforementioned expected
extensive cloudiness and showery weather today should aid in keeping
the boundary layer fairly stable compared to the areas to the
southeast. However, there will be a line of convection (showers and
isolated thunderstorms) that will accompany the main cold front late
today. Strong and gusty winds of 40-50 mph will be possible within
this line as some of the stronger mid level winds may be mixed down
in the heavier convection. Therefore, a Marginal risk of a few
damaging wind gusts was maintained in the Piedmont.

Highs today should be in the upper 60s NW to near 80 SE.

As the winds shift to the NW at 15-25 mph after the front tonight,
occasional post-frontal showers will decrease from the west
overnight and temperatures will crash. Lows by daybreak should be in
the upper 30s NW to near 50 SE. Clearing can be expected very late
in the northwest, and after daybreak in the SE.

QPF on the order of 0.50 to locally 1 inch is currently forecast,
with some higher amounts possible across the NW Piedmont.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 230 AM Wednesday...

...Plan on a hard freeze (28 degrees or lower) in the Piedmont, with
a light freeze in the Coastal Plain and Sandhills (29-32
degrees) Thursday night.

...Hard Freeze and Freeze Watches will be needed in later forecasts.

The very strong and sharp mid/upper level trough will move east
Thursday morning. This will be followed by strong and gusty NW winds
on Thursday into Thursday evening. Very strong dry and cold
advection will keep temperatures in the upper 40s NW and mid to
upper 50s SE on Thursday. Readings will begin to crash late in the
afternoon in the NW Piedmont. Strong subsidence and drying on the
back side of the trough will bring sunny skies during the afternoon.
Then, clear skies Thursday night.

A hard freeze is forecast to go along with continued CAA Thursday
night (NW winds 15-20 mph will diminish late to 10 mph). The
expected sub-freezing temperatures are likely for 4-6 hours in the
Piedmont, eventually bottoming in the mid 20s. The combination of
sub-freezing temperatures and wind will be especially difficult on
early green-up and blooming plants etc...

Elsewhere, lows should be on the higher end of guidance given the
expected winds and well mixed boundary layer. Lows in the upper 20s
and lower 30s expected from the Triangle Area south and east deep
into the Coastal Plain. Therefore, a freeze will likely extend
throughout all of our region Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 225 PM Wednesday...

An anomalously strong upper level trough will move off the mid-
Atlantic coast after daybreak Friday with heights down to 530dm
across the Hudson Valley. The trough will slowly shift offshore and
become negatively tilted through the weekend as a northwest flow
aloft persists across the Carolinas and Virginia. After some morning
strato-cumulus clouds, cold and dry advection will result in
sunshine for a chilly and breezy day on Friday with highs in the
upper 40s to lower 50s which is about 17 to 21 degrees below normal.
Gusty northwest winds up to 20 to 25 mph along with RH values in the
20 to 25% range may result in some adverse fire weather conditions
for Friday. Low level thickness values will range in the 1260s on
Friday night with Saturday morning lows in the the mid 20s to around
30, resulting in a second night of a freeze risk to tender
vegetation.

Clear skies and increasing heights will result in a notable warming
trend for Saturday and Sunday with daytime highs warming 8 to 10
degrees each day. Highs on Saturday will range in the upper 50s to
around 60 and highs on Sunday in the upper 60s to lower 70s, very
close to perhaps a degree or two above normal.

Ridging across the Midwest will gradually shift east during the
first few days of the upcoming work week. As the ridge axis moves
into the Mississippi Valley on Tuesday and the southern Appalachians
on Wednesday, expect an increase in high cloudiness and a further
moderation in temperatures, Highs on Monday will range in the lower
70s with highs on Wednesday in the mid 70s to around 80. -Blaes

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 201 PM Wednesday...

LIFR/IFR conditions across the Triad and MVFR/VFR conditions at all
other TAF sites to start the period. Latest high-resolution guidance
has come in better agreement in regards to showers and thunderstorms
moving into RDU/FAY/RWI, roughly between 21 and 02Z, with some
potentially being severe. Only have VCTS over the Triad given lack
of instability there. Light rain showers and MVFR/IFR ceilings
expected after storms move out tonight with approach of a cold
front. Some low CIGs/VIS are possible at most sites prior to the
frontal passage and have IFR conditions to cover this potential.
Northwest winds become breezy with the frontal passage of 25-30 kt,
with VFR conditions taking over toward the latter part of the TAF
period.

Outlook: Breezy northwest winds persist Thursday between 20 and 30
knots. VFR conditions will be in place from Thursday through Monday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Badgett/JJT
SHORT TERM...Badgett
LONG TERM...Blaes
AVIATION...Kren/JJT
Hazardous weather outlook, Mar 31, 2:38 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
238 PM EDT Wed Mar 31 2021

NCZ007-021>023-038-011845-
Person-Forsyth-Guilford-Alamance-Davidson-
238 PM EDT Wed Mar 31 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk of severe thunderstorms this afternoon into
the early evening as a strong cold front moves into the region. The
main threat is locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Freeze Watch late Thursday night through Friday morning.

Much colder air will blow in behind the cold front Thursday into
Friday. Sub-freezing low temperatures are likely both Thursday night
and Friday night when lows should be in the 20s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>011-024>028-039>043-073>078-083>086-088-089-011845-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
238 PM EDT Wed Mar 31 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk of severe thunderstorms this afternoon into
the early evening as a strong cold front moves into the region. The
main threat is locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch late Thursday night through Friday morning.

Much colder air will blow in behind the cold front Thursday into
Friday. Sub-freezing low temperatures are likely both Thursday night
and Friday night when lows should be in the 20s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 31, 3:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
310 PM EDT Wed Mar 31 2021

NCZ010-011-026>028-041>043-312015-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Warren NC-Wake NC-
Halifax NC-Wilson NC-
310 PM EDT Wed Mar 31 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN WARREN...NASH...NORTHWESTERN EDGECOMBE...HALIFAX...
NORTHEASTERN WAKE...WEST CENTRAL WILSON...NORTHEASTERN JOHNSTON AND
FRANKLIN COUNTIES UNTIL 415 PM EDT...

At 309 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 8 miles northeast of Bunn, or 10 miles west of
Nashville, moving northeast at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Louisburg, Halifax, Zebulon,
Dortches, Littleton, Bailey and Bunn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3651 7790 3650 7782 3648 7775 3638 7755
      3634 7759 3631 7756 3631 7750 3632 7744
      3629 7741 3626 7740 3566 7820 3590 7847
      3621 7834 3655 7794 3654 7790
TIME...MOT...LOC 1909Z 234DEG 35KT 3603 7813

AK/JJT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:34 PM EDTFreeze WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more13 hr
Mar 31, 3:19 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Granville, Orange, Person and 2 more56 min
Mar 31, 4:16 PM EDTSpecial Weather StatementRAHFranklin, Vance, Warren59 min
Mar 31, 4:18 PM EDTSpecial Weather StatementRAHChatham, Harnett, Lee, Moore, Wake57 min
Mar 31, 4:21 PM EDTSpecial Weather StatementRAHSampson54 min
Mar 31, 4:27 PM EDTSpecial Weather StatementRAHCumberland48 min
Mar 31, 4:33 PM EDTSevere Thunderstorm WarningRAHChatham, Johnston, Wake42 min
Mar 31, 4:53 PM EDTSpecial Weather StatementRAHHalifax67 min
Mar 31, 5:10 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake50 min
Mar 31, 5:20 PM EDTSpecial Weather StatementRAHHalifax40 min
Mar 31, 5:38 PM EDTSpecial Weather StatementRAHSampson52 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.